PDA

View Full Version : Diving after Taking Warfarin


Tony Dixon
11-10-2006, 04:30
In June I was daignosed as having suffrered for DVT. In one week I passed out several times for no reason.
I was treated with Hepparin & then put on Warfarin. Since I have had a complete CT scan & show no sign of PE

I am still taking these @5mg per day.
I have had no other blackouts since & been told that in November I will stop taking the medication.
I plan to do a liveaboard in Indonesia at the begining of December. Is this too quick to consider going diving.
I have read that some people become more suseptable to the bends after taking medication for a prolonged length of time

Ray
11-10-2006, 08:56
http://www.diverforum.co.uk/talkforums/medicaltalk/posts/4707.html
http://www.diverforum.co.uk/talkforums/medicaltalk/posts/4708.html

Dibbler
11-10-2006, 15:01
In June I was daignosed as having suffrered for DVT. In one week I passed out several times for no reason.
I was treated with Hepparin & then put on Warfarin. Since I have had a complete CT scan & show no sign of PE

I am still taking these @5mg per day.
I have had no other blackouts since & been told that in November I will stop taking the medication.
I plan to do a liveaboard in Indonesia at the begining of December. Is this too quick to consider going diving.
I have read that some people become more suseptable to the bends after taking medication for a prolonged length of time

Normal logic would suggest that Warfarin, as an anticoagulant would if anything help blood perfusion and subsequent bubble removal.

However the best person to consult especially after an event such as DVT would be a diving doctor for clearance.

Tim Digger
11-10-2006, 18:14
One month is enough for any warfarin effect to have gone. BUT:-
1.You do need a full dive medical with a dive doctor with details of your problem , admission, and ALL tests performed. Else as previously stated your self certification is invalid.
2.Blackouts are not usually associated with simple DVT and even if a pulmonary embolism results it would have to be very severe to cause this UNLESS you have a PFO and suffered paradoxical embolism. Although the history you have given is limited, I would want an echo cardiogram to exclude PFO before returning to diving if this was my history.
regards Tim Digger

orackone
12-10-2006, 16:02
Hi Tony

My other half takes warfarin long term due to a clotting disorder. The advice has changed over the last few years... it used to be a no no but now the advice is to limit depth and do gentle dives.

Having said that the half life of Warfarin varies between 24 and 72 hrs stop taking it for a week or two and your sysytem will be clear of the drug.

As long as your medical practicioner, and ideally one who is experienced in diving medicine, is happy that there are no other underlying causes and has given you the all clear then enjoy your dives.

Hope this helps.

scubadoc@scuba-doc.com
04-12-2006, 17:30
The main problem with diving while taking Warfarin would be the real possibility of barotrauma with subsequent hemorrhage into air containing spaces. This might involve the ear, the sinuses, and the lungs. In addition, it would greatly increase the damage from a neurological decompression injury.

One must also consider the reasons why the diver is taking the medication, In this case the loss of consciousness is absolute contraindication to diving, particularly if it has not been adequately studied and the cause found.

Best:

scubadoc